I thought I would commemorate the three year anniversary of me being on prednisone. I was started on this medication in the Emergency Department due to my new diagnosis of inflammatory arthritis. There are more posts about my illness from April 2020, May 2020, December 2020, February 2021, March 2021, and April 2021.
I needed this medication to control my reactive arthritis, to be able to walk, and therefore work. But there have been consequences. One of which is the Moon Face which I believe I have developed. The first three photos of this slideshow (starting when I am holding baby Piper) are before steroids, and the remaining are sequentially since starting them.
I believe I have developed many of the other potential side effects of this medication as well. This list is from Epocrates. The most serious of which is the adrenal insufficiency. But from this first list I have steroid myopathy and hypertension. I also have osteopenia but not osteoporosis.
From this second list I have had immunosuppression, withdrawal symptoms, hirsutism (facial hair growth), abdominal discomfort (gastritis) and emotional lability.
From this third list I have fluid retention, edema, diaphoresis (sweating), impaired wound healing, skin atrophy, ecchymosis (bruising), acne, dizziness, and glucose intolerance (pre-diabetes).
I am trying very hard to wean from this medication. I have gone from a high of 80 mg daily to 4 mg daily. But when I try to go to 3.5 mg even just once per week I get ill for days with sweats, palpitations, shortness of breath, extreme fatigue and diarrhea. So my endocrinologist is switching me to hydrocortisone starting this week in hopes I will be better able to wean from steroids with it. So hopefully it will be bye-bye to prednisone (if I can tolerate the switch). And it will be good riddance.